Skip to main content

Case Report: Multiple Seizures After a Diphenoxylate-Atropine Overdose in a Small Child

Publication ,  Journal Article
Wang, CH; Song, LJ; Yang, Y; Qu, XP; Lan, L; Liu, B
Published in: Frontiers in Pharmacology
April 12, 2021

Poisoning is a type of accidental injury and it is considered a major public health problem worldwide. Oral drug poisoning in children is an important cause of accidental injury and even death. It is a common critical emergency in the field of pediatrics. Once a child unintentionally takes an overdose, regardless of whether it caused poisoning or not, they should be admitted to the hospital for emergency treatment. Acute poisoning in children most frequently occurs through the digestive tract. Drug poisoning can happen in children of all ages. In children younger than 1 year, drug poisoning is mostly caused by the parents during feeding, while in children aged 1–3 years, it predominantly occurs as a result of an accident. A case of diagnosis and treatment of a child with diphenoxylate-atropine poisoning is reported herein. The early manifestation of this child was acute toxic encephalopathy with clinical manifestations of a coma, convulsions, and respiratory depression. A brain MRI showed extensive damage to the bilateral caudate nucleus, lenticular nucleus, parietal lobe, precuneus lobe, and occipital lobe. Accidental administration of a large dose of diphenoxylate results in severe clinical symptoms and can cause obvious diffuse brain damage.

Duke Scholars

Published In

Frontiers in Pharmacology

DOI

EISSN

1663-9812

Publication Date

April 12, 2021

Volume

12

Related Subject Headings

  • 1115 Pharmacology and Pharmaceutical Sciences
 

Citation

APA
Chicago
ICMJE
MLA
NLM
Wang, C. H., Song, L. J., Yang, Y., Qu, X. P., Lan, L., & Liu, B. (2021). Case Report: Multiple Seizures After a Diphenoxylate-Atropine Overdose in a Small Child. Frontiers in Pharmacology, 12. https://doi.org/10.3389/fphar.2021.646530
Wang, C. H., L. J. Song, Y. Yang, X. P. Qu, L. Lan, and B. Liu. “Case Report: Multiple Seizures After a Diphenoxylate-Atropine Overdose in a Small Child.” Frontiers in Pharmacology 12 (April 12, 2021). https://doi.org/10.3389/fphar.2021.646530.
Wang CH, Song LJ, Yang Y, Qu XP, Lan L, Liu B. Case Report: Multiple Seizures After a Diphenoxylate-Atropine Overdose in a Small Child. Frontiers in Pharmacology. 2021 Apr 12;12.
Wang, C. H., et al. “Case Report: Multiple Seizures After a Diphenoxylate-Atropine Overdose in a Small Child.” Frontiers in Pharmacology, vol. 12, Apr. 2021. Scopus, doi:10.3389/fphar.2021.646530.
Wang CH, Song LJ, Yang Y, Qu XP, Lan L, Liu B. Case Report: Multiple Seizures After a Diphenoxylate-Atropine Overdose in a Small Child. Frontiers in Pharmacology. 2021 Apr 12;12.

Published In

Frontiers in Pharmacology

DOI

EISSN

1663-9812

Publication Date

April 12, 2021

Volume

12

Related Subject Headings

  • 1115 Pharmacology and Pharmaceutical Sciences